Alert archive / Hawaii / Flash Flood Warnings in 2020
Flash Flood Warning 5, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 6, 2020, 5:20 AM HST for Kauai County, Hawaii. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 6, 2020, 5:20 AM HST (15:20 UTC)
- Expired
- Feb 6, 2020, 2:01 PM HST
- In force
- 9 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 32 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 3.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted.
794
WGHW50 PHFO 061520
FFWHFO
HIC007-061815-
/O.NEW.PHFO.FF.W.0005.200206T1520Z-200206T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
520 AM HST Thu Feb 6 2020
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 815 AM HST.
* At 514 AM HST, the Hanalei stream gauge continues to report high
water levels above flood stage at the Hanalei River Bridge. Kauai
Emergency Management reported flooding over Kuhio Highway in the
vicinity of the Hanalei River Bridge. Kuhio highway near the
bridge is closed. Additional moderate to heavy rainfall will
likely keep water levels in the Hanalei River above flood stage
for the next several hours, with high water levels expected in
Hanakapiai Stream, Kawaikoi Stream, and the Wainiha River.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
* Some locations that will experience flooding include...
Princeville, Wainiha, North Fork Wailua Trails, Hanalei and Na Pali
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 815 AM HST if heavy rain
persists.
LAT...LON 2223 15944 2221 15943 2204 15943 2204 15958
2218 15967 2223 15956 2221 15950 2223 15949
FLASH FLOOD...OBSERVED
$$
RCB3 follow-up statements
840
WGHW50 PHFO 061803
FFWHFO
HIC007-062115-
/O.EXT.PHFO.FF.W.0005.000000T0000Z-200206T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
803 AM HST Thu Feb 6 2020
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 1115 AM HST.
* At 801 AM HST, the Hanalei River Gage continues to be well above
threshold levels. Flooding is observed along Kuhio Highway near
the Hanalei Bridge and the road is closed. Rainfall continues in
the area, which will help to keep the water levels high over the
next several hours. High water levels are also expected in
Hanakapiai Stream, Kawaikoi Stream, and the Wainiha River.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
* Some locations that will experience flooding include...
Princeville, Wainiha, North Fork Wailua Trails, Hanalei and Na Pali
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1115 AM HST if heavy rain
persists.
LAT...LON 2223 15944 2221 15943 2204 15943 2204 15958
2218 15967 2223 15956 2221 15950 2223 15949
FLASH FLOOD...OBSERVED
$$
M Ballard196
WGHW50 PHFO 062100
FFWHFO
HIC007-070015-
/O.EXT.PHFO.FF.W.0005.000000T0000Z-200207T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1100 AM HST Thu Feb 6 2020
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 215 PM HST.
* At 1054 AM HST, Kauai emergency management reported that Kuhio
Highway remains closed at the Hanalei Bridge. Rainfall over the
river basin has eased considerably, but it will take several hours
for the runoff to subside enough to reopen the highway. The water
level in Wainiha River also remains elevated.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
* Some locations that will experience flooding include...
Princeville, Wainiha, North Fork Wailua Trails, Hanalei and Na Pali
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 215 PM HST if heavy rain
persists.
LAT...LON 2223 15944 2221 15943 2204 15943 2204 15958
2218 15967 2223 15956 2221 15950 2223 15949
FLASH FLOOD...OBSERVED
$$
Kodama694
WGHW70 PHFO 070001
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
201 PM HST Thu Feb 6 2020
HIC007-070007-
/O.CAN.PHFO.FF.W.0005.000000T0000Z-200207T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai in Kauai HI-
201 PM HST Thu Feb 6 2020
...THE FLASH FLOOD WARNING FOR KAUAI IN KAUAI COUNTY IS CANCELLED...
Significant rainfall has ended across Kauai. Although flood waters
are receding, Kuhio Highway remains closed at the Hanalei Bridge.
Kauai Police and the State of Hawaii Department of Transportation
are on scene and are monitoring conditions to determine when it will
be considered safe to reopen the highway.
LAT...LON 2223 15944 2221 15943 2204 15943 2204 15958
2218 15967 2223 15956 2221 15950 2223 15949
$$
KodamaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 3:49 AM HST, 1 hour 31 minutes earlier.
Area forecast discussion, Feb 6, 3:49 AM HST, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 349 AM HST Thu Feb 6 2020 .SYNOPSIS... The leading edge of a cold front is passing through Maui County this morning will continue to produce numerous showers along the frontal band. Clouds and enhanced showers associated with this frontal band will move eastward into the Big Island later this morning. Expect showers, heavy at times, with a few thunderstorms possible along the front. Cold northerly to northwesterly winds will blow in behind the front followed dropping high and low temperatures by 3 to 6 degrees below normal into early next week. Modest showers will prevail over north facing slopes through the weekend. Unsettled weather with additional periods of heavy showers are possible early next week as another cutoff low meanders just north of the island chain. && .DISCUSSION... The short term weather forecast continues to trend wet across the state as a cold front sweeps from west to east down the island chain. Radar and satellite imagery this evening shows the cold front producing numerous showers from Kauai to Maui County with rainfall rates over 1 inch per hour in some locations. Heavy rainfall over Kauai this morning produced Flash Flooding along the Hanalei River as reported by Kauai Emergency Management. These moderate to heavy showers will continue to develop over Kauai through mid morning before decreasing in intensity. Additional moderate to heavy showers are moving into Oahu this morning just in time for the morning commute. The cold front will move into the Big Island around noon today, enhancing showers across the island. Expect up to 5 inches of storm total snowfall on the Big Island summits through Friday above the 10,500 foot elevation level. A Winter Weather Advisory for snow remains in effect. Cold northerly to northwesterly winds will blow in behind the front lasting through the weekend with passing showers favoring northern slopes of each island through the weekend. These cold northerly winds will cause temperatures to fall 3 to 6 degrees below normal for this time of year across the region. Meanwhile, an extended period of strong winds will also develop over the Big Island summits of Mauna Kea and Mauna Loa today as wind speeds will increase above advisory levels by Thursday morning, then increase above High Wind Warning thresholds by Thursday afternoon. The High Wind Watch was upgraded to a High Wind Warning this morning for both summits on the Big Island with the morning forecast grid package. An upper level low will deepen just north of the Hawaiian Islands lasting through the weekend. This cold core upper low will keep unsettled weather in the forecast through Sunday with enhanced clouds and passing showers favoring northern slopes of each island. Another unstable upper low moves into the state from the north on Sunday night. Long range model guidance keeps this low in a meandering orbit just north of the Hawaiian Islands through much of the week. Upper level troughs wrapping around this low will bring periods of numerous showers to each island next week. Temperatures are forecast to remain slightly below normal through the first half of next week. The upper level low will likely remain close enough to the islands for strong upper level winds extending the strong and gusty winds over the Big Island summits where High Wind Advisory and Warning thresholds may be exceeded with additional snowfall possible on the highest peaks.Stay tuned for forecast updates to both the wind and precipitation elements for next week as the timing of these impacts for each island will likely be adjusted. && .AVIATION... A cold front, currently over Maui County, will continue southeastward to the Big Island later today through tonight. Clouds and showers accompanying this front will lead to sub VFR CIGS/VSBYS periodically. In addition to showers along and ahead of the front, gusty northerly winds combined with a sufficient amount of moisture will support showery conditions continuing for northern and windward slopes today. Drier air will gradually begin to fill in from west to east by tonight as high pressure builds to the north. AIRMET SIERRA remains in effect for tempo mountain obscurations in clouds and showers from Kauai to Maui. Expect this to be expanded to the Big Island later today. Additionally, some light icing in the layered clouds is also expected along the front. && .MARINE... A front near Oahu will move southeast, pushing past coastal waters Friday and moving southeast of the offshore waters by Saturday. Gentle to locally fresh southeast winds ahead of the front have been shifting rapidly to locally strong north winds behind the front. A Small Craft Advisory (SCA) is in effect for the coastal waters around Kauai starting this evening due to the strong north winds. The SCA will likely be expanded and extended due to large seas from a series of swells. A surface low is forecast to develop about 800 nm northeast of Oahu Thursday night, then strengthen to gale force and move southwest. North winds will strengthen to near-gale force over the northwest offshore waters with gales possible. Strong to near- gale force winds are expected over the coastal waters. Winds are expected to peak on Friday, then gradually subside. A series of large swells will impact the islands through the weekend. A northwest swell building this evening will peak Thursday. A High Surf Advisory remains in effect for north and west facing shores of the smaller islands for surf from this swell. The gale developing north of the area will produce a north northwest swell reinforcing the high surf along north facing shores. A very large northwest swell arriving early next week may produce surf reaching warning levels along north and west facing shores by Monday night. A short-period swell will maintain moderate surf along east facing shores through Friday. The large north swell Friday and Saturday will also refract some energy into exposed east facing shores, possibly requiring a High Surf Advisory there as well. A small rise in surf is possible along south facing shores through the coming weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM HST Friday for Niihau-Kauai Windward-Kauai Leeward-Oahu North Shore-Oahu Koolau-Olomana- Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala. High Wind Warning from 6 AM this morning to 11 AM HST Sunday for Big Island Summits. Winter Weather Advisory from noon today to 6 AM HST Friday for Big Island Summits. Small Craft Advisory until 6 PM HST Friday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel. Small Craft Advisory from 6 AM this morning to 6 PM HST Friday for Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters. && DISCUSSION...Bohlin AVIATION...Gibbs MARINE...Powell
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 3:17 PM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 4 days |
| Feb 5, 3:21 PM HST | Winter Weather Advisory | HFO | Hawaii | 30 hr |
| Feb 5, 8:05 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 5, 11:18 PM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
| Feb 6, 12:41 AM HST | Flash Flood Warning | HFO | Kauai | 6 hr |
| Feb 6, 3:34 AM HST | High Wind Warning | HFO | Hawaii, Kalawao | 5 days |
| Feb 6, 7:20 AM HST | Areal Flood Advisory | HFO | Honolulu | 6 hr |
| Feb 6, 11:03 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.